Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 280, NWS North Platte, NE

September 16, 2022Hayes County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2022, 8:12 PM CDT for Hayes County, Keith County, Perkins County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2022, 8:12 PM CDT (01:12 UTC)
Expired
Sep 16, 2022, 8:48 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hayes County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:20 PM CDTHAIL 1.254 Ne Madrid, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KLBF 170112
SVRLBF
NEC085-101-135-170200-
/O.NEW.KLBF.SV.W.0280.220917T0112Z-220917T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
812 PM CDT Fri Sep 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...
  Southeastern Keith County in southwestern Nebraska...
  Northwestern Hayes County in southwestern Nebraska...

* Until 900 PM CDT/800 PM MDT/.

* At 812 PM CDT/712 PM MDT/, a severe thunderstorm was located near
  Madrid, or 8 miles northeast of Grant, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grant, Madrid, Elsie and Grainton. 

This includes Highway 61 between mile markers 62 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4069 10135 4070 10135 4070 10138 4082 10173
      4102 10168 4111 10127 4105 10127 4104 10125
      4065 10124
TIME...MOT...LOC 0112Z 272DEG 27KT 4090 10158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kulik
2 follow-up statements
545 
WWUS53 KLBF 170128
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
828 PM CDT Fri Sep 16 2022

NEC085-101-135-170200-
/O.CON.KLBF.SV.W.0280.000000T0000Z-220917T0200Z/
Perkins NE-Keith NE-Hayes NE-
828 PM CDT Fri Sep 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR EASTERN PERKINS...SOUTHEASTERN KEITH AND
NORTHWESTERN HAYES COUNTIES...

At 827 PM CDT/727 PM MDT/, a severe thunderstorm was located near
Elsie, or 18 miles east of Grant, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madrid, Elsie and Grainton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4070 10138 4079 10162 4104 10159 4111 10127
      4105 10127 4104 10125 4065 10124 4069 10135
      4070 10135
TIME...MOT...LOC 0127Z 264DEG 34KT 4090 10138 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kulik
612 
WWUS53 KLBF 170148
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
848 PM CDT Fri Sep 16 2022

NEC085-101-135-170157-
/O.CAN.KLBF.SV.W.0280.000000T0000Z-220917T0200Z/
Perkins NE-Keith NE-Hayes NE-
848 PM CDT Fri Sep 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS...SOUTHEASTERN
KEITH AND NORTHWESTERN HAYES COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Nebraska.

LAT...LON 4070 10138 4079 10162 4104 10159 4111 10127
      4105 10127 4104 10125 4065 10124 4069 10135
      4070 10135
TIME...MOT...LOC 0146Z 272DEG 27KT 4089 10117 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:19 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 16, 6:19 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Fri Sep 16 2022

...UPDATED FOR AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM CDT Fri Sep 16 2022

A shortwave is progressing northeastward across northern CO and WY
late this morning per WV imagery. Large scale ascent ahead of this
feature will overspread the western High Plains this afternoon and
expect scattered thunderstorms to develop. The focus for development
will first be off the higher terrain across eastern WY, and then
late this afternoon and early evening along a sharpening inverted
trough that will extend northeastward across western NE from a
deepening surface low across eastern CO. Southeast low-level flow
will increase this afternoon across the Sandhills into
southwest/central NE to the east of the inverted trough. This will
help maintain dew points right around 60F, and as heating continues
expect the boundary layer to become moderately unstable. Shear is
sponger today than days past and somewhat better storm organization
is expected this evening. The environment would support supercell
structures, but sounding profiles indicate storms will likely be
outflow dominate and may have a difficult time maintaining inflow
for a sustained period. This would tend to favor strong (possibly
severe) wind gusts as the main hazard. Cannot rule out hail in a
cell that could maintain itself for a longer period of time, but
overall thinking is any severe should mostly be a wind threat. Any
severe may be brief due to the expected outflow dominated nature of
the storms. Another concern would be potential for heavy downpours
of rain. PWATS ahead of any storm activity should be around
1"...which is about 0.25" above average for this tome of year.
Storms will be progressive though and overall flooding concerns are
low.

As the shortwave tracks into the Northern Plains during the day
Saturday...a cold front will move southeast through the area with
winds shifting to the north. Low-level flow does gradually shift
easterly across western NE by late Saturday afternoon/evening. This
creates a weak upslope environment and may support a few storms
moving eastward off the higher terrain into northwest NE Saturday
evening.

.LONG TERM...(Sunday through Friday)
Issued at 227 PM CDT Fri Sep 16 2022

The heat will be on once again in the extended. Upper level ridging
will build northward across the Southern Plains the first of next
week. Seeing a signal for potential 100F degree heat across
portions of OK/KS and extending northward into southern NE Monday
and especially Tuesday. Mid to late week still appears to cool down
considerably. A strong shortwave will drop across the Northern
Plains/Great Lakes region, and send a strong Canadian cold front
southward through the area. Highs Thursday likely to remain in the
60s behind the front. Some showers are possible during this
timeframe but widespread organized precipitation is not expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 619 PM CDT Fri Sep 16 2022

Thunderstorms are their respective hazards are the primary
aviation weather concern through tonight. Scattered TSRA coverage
will grow somewhat as activity spreads east across the forecast
area, possibly affecting all terminals. Erratic wind gusts 30+
kts, small hail, visby reductions are all possible. Activity
should dissipate or move east out of the area by 17/09z. Fog may
develop in its wake, especially in river valleys and low areas,
including KLBF. Toward mid-morning, west winds may become gusty
for the northern terminals (KVTN).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Snively
Hazardous weather outlook, Sep 16, 3:21 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Fri Sep 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Fri Sep 16 2022 /221 PM MDT Fri Sep 16 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Through tonight.

Scattered thunderstorms will move through the Sandhills and southwest
Nebraska through the late evening hours. A few storms may be severe
and capable of producing strong winds and frequent lightning. Hail
and heavy downpours are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday evening and night. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Please report observed severe weather or storm damage to the National
Weather Service.

In the hours before

Local storm report, Sep 16, 7:18 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             5 N GRANT               40.92N 101.73W
09/16/2022  M1.25 INCH       PERKINS            NE   STORM CHASER

            COPIOUS AMOUNTS OF QUARTER TO HALF DOLLAR SIZE HAIL

&&

SNIVELY
Local storm report, Sep 16, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 S BIG SPRINGS         41.01N 102.07W
09/16/2022                   DEUEL              NE   CO-OP OBSERVER

            SHOP DESTROYED FROM HIGH WINDS. TIME ESTIMATED BY RADAR.

&&

SNIVELY
Special weather statement, Sep 16, 7:44 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT Fri Sep 16 2022

NEZ036>038-170130-
Custer NE-McPherson NE-Logan NE-
744 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of Logan, east central
McPherson and northwestern Custer Counties through 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stapleton, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stapleton, Arnold, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin
Bluff, Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 214 and 228.
 Highway 83 between mile markers 110 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Nebraska.

&&

LAT...LON 4146 10080 4169 10073 4171 10013 4143 10017
TIME...MOT...LOC 0044Z 274DEG 20KT 4159 10056

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Snively
Special weather statement, Sep 16, 7:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
757 PM CDT Fri Sep 16 2022

NEZ008-009-170130-
Brown NE-Rock NE-
757 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of southwestern Rock
and southern Brown Counties through 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elsmere, or 17 miles southwest of Ainsworth,
moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hofeld Lake, Raven, Duff, Moon Lake, Jones Lake, Willow Lake State
Wildlife Management Area, Long Lake State Wildlife Management Area
and Johnsons Corner.

This includes Highway 183 between mile markers 156 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4218 10008 4243 10014 4250 9955 4219 9945
TIME...MOT...LOC 0056Z 264DEG 37KT 4232 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, Sep 16, 8:03 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
703 PM MDT Fri Sep 16 2022

NEZ057-058-170145-
Perkins NE-Keith NE-
703 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of northeastern Perkins
and southeastern Keith Counties through 745 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grant, Madrid, Elsie and Wild Horse Spring.

This includes Highway 61 between mile markers 62 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 10182 4105 10182 4106 10132 4079 10133
TIME...MOT...LOC 0103Z 272DEG 23KT 4093 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Snively
Special weather statement, Sep 16, 8:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
805 PM CDT Fri Sep 16 2022

NEZ006-170130-
Keya Paha NE-
805 PM CDT Fri Sep 16 2022

...Strong thunderstorms will impact portions of Keya Paha County
through 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to near Springview. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springview, Norden, Burton, Nets Peak and Mills.

This includes the following highways...
 Highway 183 between mile markers 213 and 225.
 Highway 12 between mile markers 29 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

&&

LAT...LON 4281 9933 4280 10008 4300 10008 4300 9935
TIME...MOT...LOC 0105Z 269DEG 31KT 4299 9989 4288 9981 4281 9983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:07 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFPerkins53 min
Sep 16, 7:11 PM CDTSpecial Weather StatementLBFDeuel49 min
Sep 16, 7:14 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry46 min
Sep 16, 7:27 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins33 min
Sep 16, 7:38 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock52 min
Sep 16, 7:44 PM CDTSpecial Weather StatementLBFLogan46 min
Sep 16, 7:54 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins36 min
Sep 16, 7:57 PM CDTSpecial Weather StatementLBFBrown33 min
Sep 16, 8:03 PM CDTSpecial Weather StatementLBFPerkins42 min
Sep 16, 8:05 PM CDTSpecial Weather StatementLBFKeya Paha25 min
Sep 16, 8:14 PM CDTSevere Thunderstorm WarningLBFBrown, Rock46 min
Sep 16, 8:25 PM CDTSpecial Weather StatementLBFHolt, Keya Paha50 min
Sep 16, 8:31 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
Sep 16, 8:36 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln, Perkins39 min
Sep 16, 8:56 PM CDTSpecial Weather StatementLBFRock49 min
Sep 16, 9:14 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan46 min
Sep 16, 9:19 PM CDTSpecial Weather StatementLBFLincoln41 min
Sep 16, 9:51 PM CDTSpecial Weather StatementLBFLincoln54 min
Sep 16, 10:01 PM CDTSpecial Weather StatementLBFCuster44 min
Sep 16, 10:42 PM CDTSpecial Weather StatementLBFCuster63 min
Sep 16, 11:31 PM CDTSpecial Weather StatementLBFLincoln59 min
Sep 16, 11:51 PM CDTSevere Thunderstorm WarningLBFLincoln54 min
Sep 17, 12:22 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln38 min
Sep 17, 1:00 AM CDTSevere Thunderstorm WarningLBFCuster29 min
Sep 17, 4:00 AM CDTSpecial Weather StatementLBFCuster45 min
Sep 17, 4:44 AM CDTSpecial Weather StatementLBFCuster46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.